Calm that nagging cough by applying Vicks to your feet
Q. My mother-in-law always used to swear by Vicks on the bottom of the feet for a cough. I thought that was ludicrous.
Mom might have been right after all. I have an upper respiratory virus and haven’t slept for two nights because of coughing. All day today, I couldn’t speak more than two or three words at a time without coughing. My doctor said to try some Mucinex and let the virus run its course. Mucinex hasn’t worked for me in the past, so I thought of my mother-in-law’s remedy.
I rubbed the bottoms of my feet with Vicks and put on some clean, white cotton athletic socks. Within minutes, literally, I could get out a full sentence. I still have an occasional cough this evening, but it is 95 percent better. I hope this will give my sore ribs a rest for a few hours.
A. We have no scientific explanation for why rubbing Vicks on the soles of the feet would calm a cough. Nonetheless, we have heard stories similar to yours from many other readers. You can learn more about Unique Uses for Vicks in our guide or discover other ways to control a cough in our book “Quick & Handy Home Remedies” (both online at www.PeoplesPharmacy.com).
Q. I was a nurse for more than 42 years, and I’m alarmed by the staggering increase in the use of anti-anxiety medications like alprazolam and diazepam. There’s no doubt in my mind that these addictive drugs change the way people think. I’ve observed poor logic, poor memory and impaired reasoning even before dementia sets in.
Worse yet, these meds tend to come in very tiny pills, somehow making people think they are safer. It was very common to see withdrawal in patients who were hiding their overuse of these drugs, and the withdrawal was a frightening thing to watch. Severe confusion, agitation and even hallucinations can last for days.
A. French researchers have reported that anti-anxiety agents and some sleeping pills increase the risk of dementia in older people (BMJ online, Sept. 27, 2012). They followed more than 1,000 initially healthy elders for 15 years and found that those who began taking such medications were 50 percent more likely to have developed dementia.
You are quite correct that benzodiazepines like alprazolam, diazepam and lorazepam can trigger withdrawal symptoms if stopped suddenly. Although there are no specific guidelines for discontinuing such medications, very gradual dose tapering may diminish the severity of withdrawal symptoms.
Q. Do you have any information on the effect of Cymbalta on glaucoma? My doctor said that there was none, so I ordered $450 worth of Cymbalta. Three weeks later, my glaucoma pressure has increased 30 percent!
A. There is a clear warning in the prescribing information for duloxetine (Cymbalta) that it can worsen narrow-angle glaucoma. It should not be given to people whose glaucoma is uncontrolled, and it should be used only with great caution by those with controlled narrow-angle glaucoma.
Cymbalta is approved to help ease depression, anxiety, peripheral neuropathy, fibromyalgia and chronic musculoskeletal pain. There are other medications that could be used for these conditions.
You may want to check the official prescribing information yourself before you accept any other medications. It is available for most drugs at DailyMed.nlm.nih.gov.
Write to Joe and Teresa Graedon in care of this newspaper or email them via their website: www.PeoplesPharmacy.com.